• You're all caught up!

Infant Side Effects From Amoxicillin

author image Laura Candelaria
Laura Candelaria is a family nurse practitioner and assistant professor of nursing and nutritional science. Her experience includes neonatal and pediatric intensive-care, women's oncology, gynecology, obstetrics, lactation, nutrition and infertility. She has been published in "Nursing Spectrum," "Newsday" and on various websites.
Infant Side Effects From Amoxicillin
Infants may develop side effects from amoxicillin. Photo Credit Digital Vision./Photodisc/Getty Images


According to Drugs.com, the antibiotic amoxicillin may be used for the treatment of middle ear infections, skin infections, upper and lower respiratory tract infections, and infections of the urinary tract. Infants who are prescribed amoxicillin should be given their medication for the entire course, since stopping treatment early may lead to a return or worsening of infection. There are some infant side effects associated with amoxicillin that parents and caregivers should be aware of.


Infants may develop diarrhea while taking amoxicillin. Antibiotics work by killing bacteria in the body. They also kill off some of the body's good bacteria present in the gastrointestinal tract. Eliminating such bacteria can cause the stools to become loose, watery and more frequent, reports renowned pediatrician Dr. William Sears. An infant may experience a loss of appetite during this time due to gastrointestinal discomfort. Whether breast or bottle feeding, feedings should be encouraged more frequently throughout the day. Doing so may help to prevent the infant from becoming dehydrated. Diarrhea that worsens or persists, or an infant that is refusing to feed, should be brought to the attention of a pediatrician immediately.

You Might Also Like

Diaper Rash

An infant may develop a diaper rash while taking amoxicillin. This can occur in relation to loose, frequent stools or diarrhea. A barrier cream, such as one with zinc oxide, may help to protect the skin and reduce the incidence of rash. In some cases, a diaper rash may be caused by the over-growth of yeast in the body. This occurs as amoxicillin kills the healthy bacteria in the body, which creates an environment susceptible to the growth of candida, or yeast. A rash that is not relieved by an over-the-counter cream should be brought to the attention of a physician. A prescription antifungal cream may be recommended.


According to Drugs.com, vomiting may occur while taking amoxicillin. Parents should question their pediatrician regarding whether or not they should repeat the infants' dosage if they experience vomiting. Vomiting that becomes severe or persistent should be reported to a physician. In some cases, the infants' antibiotic dosages may need to be altered or another medication prescribed.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.


Demand Media